Home » Frequently asked Questions on Health » How to treat high triglyceride levels?

How to treat high triglyceride levels?

Q: I am working as a teacher in American Samoa, an island in the South Pacific Ocean. Here medical facilities are not good since it is a tropical island. Doctors dont stay here permanently. Since there is no Cardiologist here I have some queries to ask. When I visited India last time in the month of June-July 2002, I had got my complete cardiac checkup. Everything was normal except for slight increase in Cholesterol (216) and Triglycerides (317) and HDL 19, fasting Glucose - 98. Hence the doctor advised me to do exercises and control the diet, rather than going for medication. Further when I came back to American Samoa I had a blood check in the month of November 2002, in which the cholesterol reduced to 195. Triglycerides further increased to 495 and HDL 29, Platelets 212, fasting Glucose- 96. In continuation I had a blood check today i.e. Jan 4th, in which my cholesterol further reduced to 163 but the Triglycerides increased to 701, HDL 22 and Platelets 184, fasting Glucose - 108. The local doctor here asked me to consult a Cardiologist since he does not have much knowledge about it. Can you please let me know why the Triglycerides are increasing and will it create any problem. I am regularly excersing for 40 minutes daily and am also on diet control, still the triglycerides keep on increasing. Please help me with some suggestions regarding any medication. Kindly let me know the reason for this increase and the cure as early as possible so that I can immediately start on the medication.

A:High triglycerides with a low HDL cholesterol is not a good combination. It is seen frequently in Indians. Your levels of triglycerides are very high and need drug treatment. I would suggest you to take a drug called gemfibrozil (LOPID) 600 mgs/day. I am not sure under what trade name it will be available there. You should get in touch with a physician who will advise you regarding this. Before taking it you must consult a doctor and get a liver function test. All such drugs are required for very long term and should only be taken under medical supervision. Meanwhile, continue exercises and avoid alcohol. Do not take excessive amount of carbohydrates.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------